Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Pittsburgh, PA

August 7, 2021Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Aug 7, 2021, 7:23 PM EDT for Allegheny County, Pennsylvania. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 7:23 PM EDT (23:23 UTC)
Expired
Aug 7, 2021, 7:45 PM EDT
In force
22 min
Issued by
NWS Pittsburgh, PA

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS81 KPBZ 072323
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
723 PM EDT Sat Aug 7 2021

PAZ021-072345-
Allegheny-
723 PM EDT Sat Aug 7 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALLEGHENY COUNTY...

At 722 PM EDT, a strong thunderstorm was located over Munhall, or
near McKeesport, moving east at 10 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Pittsburgh, Penn Hills, Monroeville, McKeesport, West Mifflin,
Baldwin, Wilkinsburg, Munhall, North Versailles, Swissvale, White
Oak, and Forest Hills.

This includes Interstate 376 in Pennsylvania between mile markers 75
and 81.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4037 7977 4032 7992 4041 7996 4047 7984
      4039 7977
TIME...MOT...LOC 2322Z 248DEG 10KT 4039 7989 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:53 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 7, 6:53 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
653 PM EDT Sat Aug 7 2021

.SYNOPSIS...
Scattered showers and a few thunderstorms are possible this evening
and Sunday with a passing trough. Expect warm, humid conditions
through the next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
For the evening update...adjusted Pops to more closely represent
current conditions and latest hires model data. Temperatures were
updated with a blend of model guidance.

Previous discussion...
Upper trough will pivot across the region through tonight. Modest
instability but weak shear will support scattered convection this
afternoon/evening. Despite the trough, the forcing mechanisms present
for organized convection are rather weak. As such, kept PoPs in the
chance category, with the higher values coming as the axis
approaches.

Convection will then diminish with the loss of diurnal heating
overnight. Lingering cloud cover will keep temperatures slightly
elevated.

Upper trough will be east of the region on Sunday but one last
shortwave in northwest flow will support additional showers/storms
across western PA/northern WV, where low-mid level moisture remains.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Ridge of high pressure will then build over the region through
Monday before yet another trough approaches for Tuesday.
Strengthening southerly flow in advance of the next trough will
support temperatures above seasonal averages, with values potentially
exceeding 90 across much of the region.

Chances for showers and thunderstorms will then increase late Monday
night/Tue morning as the next trough lifts across the Great Lakes.

Temperatures will stay a touch above seasonal averages for both highs
and lows through the period.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Confidence is high that the remainder of the work week will feature
warm and fairly humid conditions, with daily temp averages above
climo, and daily rain chances... but confidence is low in the
details given spread amongst model guidance.

After Tuesday, models significant diverge with the details. However
both the ECMWF and GFS suggests the Upper Ohio Valley gets placed
within or just south of faster flow associated with the northern
stream mean troughing across northeast North America. The evolution
of the longwave pattern and timing of any perturbations remains
nebulous, but the warm/humid conditions will lend itself to a
forecast the favors storm chances most afternoons... at least until a
push of cooler, drier air comes through... which both the GFS and
ECMWF are hinting at for next weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms will continue across the area
through early evening as noted in TAF TEMPO groups. A few showers may
then linger into the overnight.

Lingering llvl moisture and some clearing overnight may lead to areas
of fog before dawn. Otherwise, VFR is expected through Sunday with
light S/SW'ly winds.

.Outlook...
Restrictions in thunderstorms are likely to return Tue with the next,
approaching disturbance.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 7, 3:07 AM EDT, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
307 AM EDT Sat Aug 7 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-080715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
307 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 7, 6:41 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
641 PM EDT SAT AUG 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      UNITY                   40.49N  79.78W
08/07/2021                   ALLEGHENY          PA   SOCIAL MEDIA

            SEVERAL FLOODED ROADWAYS FROM HEAVY RAINFALL.

&&

EVENT NUMBER PBZ2102066

RACKLEY
Special weather statement, Aug 7, 7:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
723 PM EDT Sat Aug 7 2021

PAZ021-072345-
Allegheny-
723 PM EDT Sat Aug 7 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALLEGHENY COUNTY...

At 722 PM EDT, a strong thunderstorm was located over Munhall, or
near McKeesport, moving east at 10 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Pittsburgh, Penn Hills, Monroeville, McKeesport, West Mifflin,
Baldwin, Wilkinsburg, Munhall, North Versailles, Swissvale, White
Oak, and Forest Hills.

This includes Interstate 376 in Pennsylvania between mile markers 75
and 81.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4037 7977 4032 7992 4041 7996 4047 7984
      4039 7977
TIME...MOT...LOC 2322Z 248DEG 10KT 4039 7989

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:53 PM EDTFlash Flood WarningPBZForest66 min
Aug 7, 5:34 PM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland31 min
Aug 7, 6:02 PM EDTFlash Flood WarningPBZAllegheny77 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.